Heroin is one of the most commonly abused fatal drugs in the United States. It is an immensely addictive substance used in the form of white or brown powder or sometimes a black substance named as ‘black tar heroin’. Heroin is consumed in a number of ways such as snorting the powdered form, smoking it or dissolving it in the water and injecting intravenously. Heroin quickly produces its effects in the body by giving intense pleasure to the user.
Heroin is an extremely addictive substance and when taken in high quantities, serious adverse health effects are produced. It is possible to even die of heroin overdose and there have been many similar cases in the past. Heroin is central nervous system depressant derived from the psychoactive chemicals present in opium poppy. It acts on opioid receptors present in the brain and produces a feeling of relief from anxiety and pain. When a large amount of heroin is consumed at once, the body fails to metabolize the substance as quickly as it is being administrated resulting into toxicity.
No safe limit can be established for heroin use. How much drug should be taken at once depends upon a number of factors such as purity of the drug being used, tolerance level of the user, age and weight of the user, whether or not user suffers from some medical condition and so on.
Users have reporting taking 5mg to 1500mg of heroin per day. The average dose of heroin is estimated to be between 300 to 500mg per day. Addicts usually consume the drug 3-4 times every day. The purity of heroin sold in the streets varies a great deal, usually ranging from 10 to 70%. So it is not possible to determine a specific amount that may result into an overdose.
Heroin overdose can be accidental or intentional.
Overdosing on heroin can be a fatal condition. A number of signs and symptoms are produced that may vary depending upon:
Some common signs and symptoms produced by heroin overdose include:
The biggest risk factor for heroin overdose is using heroin at all. The only definite way of eliminating any chance of overdosing is to quit the usage of drug. A number of rehabilitation centers, therapies and aftercare programs are designed to help the addicts. Some other factors that can increase the chance of overdosing include:
If a person is spotted with heroin overdose, immediate medical care should be sought by calling 911 or the results can be fatal. Meanwhile:
There is no definite way to prevent a heroin overdose. However, some precautionary measures can be helpful in this regard such as: